Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 271, NWS Des Moines, IA

August 12, 2007Lucas County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 12, 2007, 7:52 PM CDT for Lucas County, Iowa. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2007, 7:52 PM CDT (00:52 UTC)
Expired
Aug 12, 2007, 8:45 PM CDT
In force
53 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Lucas County, IA

The radar

The Des Moines radar (KDMX), 91 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 3:56 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.9 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2007-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2394 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2007-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2394 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1111 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
-0.2
Supercell composite
-3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 130051
SVRDMX
IAC117-130145-
/O.NEW.KDMX.SV.W.0271.070813T0052Z-070813T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
752 PM CDT SUN AUG 12 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LUCAS COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 845 PM CDT

* AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 16 MILES NORTHWEST OF CHARITON TO 17 MILES WEST OF CHARITON TO
  26 MILES SOUTHWEST OF CHARITON...OR ALONG A LINE EXTENDING FROM 29
  MILES SOUTH OF DES MOINES TO 40 MILES SOUTH OF DES MOINES TO 44
  MILES NORTH OF BETHANY...AND MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CHARITON BY 805 PM CDT...

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4090 9356 4116 9357 4116 9310 4097 9309
      4096 9310 4090 9310 4090 9311
TIME...MOT...LOC 0052Z 280DEG 42KT 4115 9349 4098 9357
          4086 9371

$$

KINNEY
2 follow-up statements
000 
WWUS53 KDMX 130110
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
811 PM CDT SUN AUG 12 2007

IAC117-130145-
/O.CON.KDMX.SV.W.0271.000000T0000Z-070813T0145Z/
LUCAS IA-
811 PM CDT SUN AUG 12 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR LUCAS COUNTY...

AT 809 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM WILLIAMSON TO CHARITON TO 8 MILES SOUTH OF DERBY...OR
ALONG A LINE EXTENDING FROM 38 MILES SOUTHEAST OF DES MOINES TO 36
MILES NORTHWEST OF UNIONVILLE TO 32 MILES NORTHWEST OF UNIONVILLE...
MOVING EAST AT 45 MPH.

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4090 9356 4116 9357 4116 9310 4097 9309
      4096 9310 4090 9310 4090 9311
TIME...MOT...LOC 0111Z 280DEG 42KT 4111 9320 4094 9328
          4082 9338

$$

COGIL
000 
WWUS53 KDMX 130138
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
839 PM CDT SUN AUG 12 2007

IAC117-130149-
/O.EXP.KDMX.SV.W.0271.000000T0000Z-070813T0145Z/
LUCAS IA-
839 PM CDT SUN AUG 12 2007

...THE SEVERE THUNDERSTORM WARNING FOR LUCAS COUNTY EXPIRES AT 845 PM
CDT...

AT 834 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SUNDAY EVENING FOR SOUTHERN IOWA.

LAT...LON 4090 9356 4116 9357 4116 9310 4097 9309
      4096 9310 4090 9310 4090 9311
TIME...MOT...LOC 0139Z 280DEG 42KT 4105 9277 4088 9285
          4076 9296

$$

COGIL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 6:25 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 12, 6:25 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
625 PM CDT SUN AUG 12 2007

UPDATED AVIATION DISCUSSION

.DISCUSSION...
BOUNDARY HAS SLID THROUGH THE STATE AND INTO NORTHERN MISSOURI EARLY
THIS AFTERNOON.  SOME WEAK CAA BEHIND THE BOUNDARY HAS KEPT
TEMPERATURES IN CHECK ACRS THE NORTH BUT LOW TO MID 90S STILL EXIST
IN THE FAR SOUTH.  MOISTURE POOLING NEAR THE BOUNDARY HAS KEPT
DEWPOINTS IN THE MID 70S WITH HEAT INDICES HOLDING RIGHT AT 105 THIS
AFTERNOON NEAR THE MISSOURI BORDER.  OTHERWISE...CONVECTIVE SYSTEM
IS PUSHING THROUGH NEBRASKA AND WL LIKELY FOLLOW INSTABILITY AXIS
INTO SOUTHWEST IOWA LATER TODAY.

OVERNIGHT CONCERN WL FOCUS ON PLACEMENT AND STRENGTH OF CONVECTION
CURRENTLY IN NEBRASKA.  GIVEN MLCAPES OF OVER 3000 J/KG...SOME
SEVERE STORMS WILL CERTAINLY BE POSSIBLE...HOWEVER INSTABILITY IS
LOCATED ONLY IN FAR SOUTHWESTERN PORTIONS OF THE CWA AND EXPECT THIS
INITIAL CONVECTION TO MAINLY STAY SOUTH OF A KCIN-KLWD LINE.
HOWEVER...WL CONTINUE TO SEE STRONG MOISTURE AND THERMAL ADVECTION
INTO WESTERN IOWA OVERNIGHT WITH THE THREAT OF SOME CONVECTION
REMAINING...PRIMARILY WEST OF I35.  SOME RESIDUAL STORMS MAY
CONTINUE INTO TUESDAY MORNING ACRS NORTH CENTRAL IOWA...HOWEVER CAP
WL BE INCREASING DURING THE DAY WHICH SHOULD GRADUALLY END THE
THREAT OF CONVECTION BY MIDDAY.  TEMPS TO REBOUND NICELY AS THERMAL
RIDGE BUILDS TOWARD THE STATE ALTHOUGH SOME CLDS MAY KEEP READINGS
IN CHECK ACRS THE NORTH.  NEXT SHORTWAVE IN FLOW WL PASS ACRS THE
NORTHERN MIDWEST LATE MONDAY INTO EARLY TUESDAY.  EXPECT CONVECTION
TO IGNITE ACRS MN/WI MONDAY AFTERNOON AND DROP SOUTHEAST TOWARD
NORTHEAST IOWA MONDAY NIGHT.  THIS CONVECTION MAY GRAZE THE
NORTHEAST PORTIONS OF THE CWA AND HAVE LEFT POPS IN ACRS THOSE
LOCATIONS.

REMAINDER OF THE FORECAST WL HAVE A BOUNDARY IN VICINITY OF THE
STATE THROUGH NEXT WEEKEND.  SOME COOLER AIR SHOULD INFILTRATE THE
STATE BY MID TO LATE WEEK WITH THE THREAT OF THUNDERSTORMS DURING
LATE AND OVERNIGHT PERIODS.  HAVE DROPPED TEMPS SOME BY LATE IN THE
WEEK BUT CONTINUED THE THREAT OF THUNDERSTORMS.

&&

.AVIATION...13/00Z
MAIN CONCERN EARLY ON IS STRONG BOWING THUNDERSTORM LINE THAT WILL
MOVE ACROSS SRN IA BETWEEN 00Z AND 05Z. KDSM WILL HAVE THE POTENTIAL
FOR WIND GUSTS IN EXCESS OF 50 KT BETWEEN 00Z AND 01Z...BUT
CERTAINLY WILL HAVE A PERIOD OF LIFR/IFR CONDITIONS THROUGH 02Z WITH
RA AND EMBEDDED TS UNTIL 03Z OR SO. KOTM WILL ALSO BE IN THE PATH OF
THIS STRONG SYSTEM...BUT TSRA EXPECTED TO BE SLIGHTLY WEAKER WHEN IT
GETS THERE. OTHERWISE...THERE IS A CHANCE OF TSRA DEVELOPING
OVERNIGHT AND IMPACTING KFOD...KMCW AND KALO...BUT CONFIDENCE NOT
HIGH ENOUGH TO MENTION MORE THAN PROB30 AT THIS POINT. SOME MVFR TO
LIFR FOG LIKELY AT KDSM AND KOTM OVERNIGHT. VFR CONDITIONS FOR
MONDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...FORSTER/20/14/4
MID/LONG TERM...COGIL
AVIATION...MOYER
Hazardous weather outlook, Aug 12, 7:03 PM CDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
703 PM CDT SUN AUG 12 2007

IAZ057>060-070>075-081>086-092>097-140015-
AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
703 PM CDT SUN AUG 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A LINE OF SEVERE THUNDERSTORMS PRODUCING WIND GUSTS TO 80 MPH WILL
CONTINUE ACROSS SOUTHERN IOWA...ESSENTIALLY SOUTH OF INTERSTATE 80
THIS EVENING. THE STORMS MAY ALSO PRODUCE HAIL AROUND ONE INCH IN
DIAMETER. AN ISOLATED TORNADO IS ALSO POSSIBLE THROUGH EARLY
EVENING...ESPECIALLY OVER EXTREME SOUTHWEST IOWA...ALONG AND
SOUTHWEST OF A CORNING TO MOUNT AYR LINE. ADDITIONAL THUNDERSTORMS
ARE POSSIBLE AFTER MIDNIGHT WITH ISOLATED SEVERE WEATHER POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HOT WEATHER IS EXPECTED TO RETURN FOR TUESDAY. AFTERNOON HEAT
INDEX VALUES WILL REACH 100 TO 108 DEGREES. THUNDERSTORMS ARE EXPECTED
TUESDAY NIGHT THROUGH THURSDAY. SOME OF THE STORMS MAY BE SEVERE
AND ALSO PRODUCE LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING AND AGAIN
OVERNIGHT. ACTIVATION MAY ALSO BE NEEDED FOR DURING THE PERIOD
TUESDAY NIGHT THROUGH THURSDAY.

IAZ004>007-015>017-023>028-033>039-044>050-061-062-140015-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-JASPER-POWESHIEK-
703 PM CDT SUN AUG 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS TONIGHT. THE THREAT FOR
SEVERE WEATHER IS LOW...ALTHOUGH AN ISOLATED SEVERE STORM WITH 60
MPH WINDS AND PENNY SIZE HAIL CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HOT WEATHER IS EXPECTED TO RETURN FOR TUESDAY. AFTERNOON HEAT
INDEX VALUES WILL REACH 95 TO 105 DEGREES. THUNDERSTORMS ARE EXPECTED
TUESDAY NIGHT AND WEDNESDAY. SOME OF THE STORMS MAY BE SEVERE AND
ALSO PRODUCE LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TONIGHT...BUT MAY BE
NEEDED FOR PORTIONS OF THE PERIOD TUESDAY NIGHT THROUGH WEDNESDAY.

MOYER/KINNEY

In the hours before

Local storm report, Aug 12, 6:59 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
659 PM CDT SUN AUG 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     TSTM WND GST     ADAIR                   41.50N 94.64W
08/12/2007  E71.00 MPH       ADAIR              IA   MESONET

0645 PM     TSTM WND GST     ADAIR                   41.50N 94.64W
08/12/2007  E66.00 MPH       ADAIR              IA   MESONET

&&

GFORSTER
Local storm report, Aug 12, 7:20 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
720 PM CDT SUN AUG 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     TSTM WND GST     AFTON                   41.03N 94.20W
08/12/2007  M58 MPH          UNION              IA   MESONET

&&

GFORSTER
Local storm report, Aug 12, 7:35 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
735 PM CDT SUN AUG 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     2 NW GRAVITY            40.79N 94.77W
08/12/2007  E60 MPH          TAYLOR             IA   TRAINED SPOTTER

&&

GFORSTER
Local storm report, Aug 12, 7:37 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
737 PM CDT SUN AUG 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     TSTM WND GST     1 N NEW VIRGINIA        41.20N 93.73W
08/12/2007  E60 MPH          WARREN             IA   LAW ENFORCEMENT

&&

GFORSTER
Local storm report, Aug 12, 7:49 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
749 PM CDT SUN AUG 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     10 SW OSCEOLA           40.93N 93.91W
08/12/2007                   CLARKE             IA   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN

&&

GFORSTER
Local storm report, Aug 12, 7:50 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
750 PM CDT SUN AUG 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     TSTM WND GST     4 S DES MOINES INT AIRP 41.48N 93.66W
08/12/2007  E60 MPH          WARREN             IA   TRAINED SPOTTER

&&

GFORSTER

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:01 PM CDTSevere Thunderstorm WarningDMXUnion59 min
Aug 12, 7:07 PM CDTSevere Thunderstorm WarningDMXRinggold53 min
Aug 12, 7:20 PM CDTSevere Thunderstorm WarningDMXClarke55 min
Aug 12, 7:27 PM CDTSevere Thunderstorm WarningDMXWarren48 min
Aug 12, 7:37 PM CDTSevere Thunderstorm WarningDMXDecatur53 min
Aug 12, 8:01 PM CDTSevere Thunderstorm WarningDMXWayne45 min
Aug 12, 8:20 PM CDTSevere Thunderstorm WarningDMXAppanoose55 min
Aug 13, 6:22 AM CDTSevere Thunderstorm WarningDMXBoone23 min
Aug 13, 10:03 AM CDTHeat AdvisoryDMXAdair, Adams, Appanoose, Audubon, Carroll, Cass and 17 more26 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.